Alabama, 2009

Flash Flood in Alabama, September 25, 2009

September 25, 2009 · NWS HUN · 1 event in 1 county or zone

Heavy rainfall caused brief flash flooding in the Courtland community.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

Heavy rainfall caused brief flash flooding in the Courtland community.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Sep 25, 2:16 PM CST, 29 minutes earlier.

Area forecast discussion, Sep 25, 2:16 PM CST, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
316 PM CDT FRI SEP 25 2009

.DISCUSSION...
ITS A WARM AND HUMID FRIDAY AFTERNOON IN THE CENTRAL TENNESSEE
VALLEY. TEMPERATURES ARE PUSHING INTO THE MID AND UPPER 80S...EXCEPT
IN RAIN-COOLED AREAS. IN FACT AS OF 3 PM...THE TEMP HERE AT NWS
HUN HAS REACHED AS HIGH AS 89F. SCATTERED SHOWERS HAVE BEEN
AFFECTING MOSTLY AREAS OF NW ALABAMA AND SRN MID TENNESSEE
THROUGHOUT THE DAY AS A STALLED FRONTAL BOUNDARY CONTINUES TO
LINGER NEARBY.

TODAYS FORECAST FEATURES TWO COLD FRONTS...ONE IN THE SHORT TERM AND
ANOTHER IN THE LONG TERM...AN END TO THE WET WEATHER...AND OUR FIRST
TASTE OF FALL.

SHORT TERM (TONIGHT THROUGH SUNDAY)...THE UPPER LOW THAT HAS BEEN
STUCK OVER THE CENTRAL PLAINS OVER THE PAST FEW DAYS IS FINALLY
GETTING A NUDGE FROM A POTENT SHORTWAVE PROGRADING OVER THE PACIFIC
NW. THIS WILL FINALLY BRING AN END TO THE ON AGAIN/OFF AGAIN
RAINY PATTERN PLAGUING OUR REGION FOR THE PAST TWO WEEKS. AS THE
UPPER LOW FINALLY BEGINS TO TRACK EAST AND NORTHEAST...THE N-S
ORIENTED QUASI-STATIONARY FRONT SITUATED JUST TO OUR WEST WILL
FINALLY BE ABLE TO MOVE ACROSS THE AREA. AHEAD OF THIS FRONT...
WIDESPREAD SHOWER AND THUNDERSTORM ACTIVITY IS ANTICIPATED TONIGHT
THROUGH SATURDAY.

IF YOU CAN TAKE ANY GOOD NEWS AWAY FROM THE SATURDAY FORECAST...IT
IS THAT THE 12Z MODEL RUNS INDICATE THE FRONT WILL MOVE THROUGH THE
CWA MORE QUICKLY THAN ORIGINALLY ANTICIPATED. AS A RESULT...I AM
BECOMING MORE OPTIMISTIC THAT SATURDAYS BIG SPRING JAM FESTIVITIES
WILL NOT BE A TOTAL WASHOUT. THE HEAVIEST RAINFALL ON SATURDAY IS
EXPECTED DURING THE MORNING AND AFTERNOON HOURS OVER THE CENTRAL AND
EASTERN PORTIONS OF THE CWA. NORTHWEST ALABAMA...ON THE OTHER
HAND...MAY NOT SEE QUITE AS MUCH RAIN TOMORROW. POPS WILL TAPER OFF
QUICKLY SAT EVENING AS THE FRONT CLEARS THE AREA.

WITH LOW FFG VALUES AND PWATS PROGGED OVER TWO INCHES TONIGHT AND
EARLY SATURDAY...WE WILL DEFINITELY MAINTAIN THE FLASH FLOOD
WATCH FOR THE ENTIRE CWA. WILL NOT MAKE ANY CHANGES TO
CONFIGURATION AND EXPIRATION TIMES WITH THIS FORECAST PACKAGE. A
CASE COULD BE MADE FOR EXPIRING THE WATCH SOONER...BUT WE ARE
STILL AT LEAST 24 HOURS AWAY FROM THE END OF THE EVENT...AND THE
FORECAST COULD STILL CHANGE BETWEEN NOW AND THEN. THE BEST CHANCE
FOR FLASH FLOODING OVER THE WESTERN PART OF THE CWA WILL LIKELY
COME THIS EVENING AND OVERNIGHT...WITH FLASH FLOODING CONCERNS
LINGERING WELL INTO THE DAY SATURDAY FOR CENTRAL AND EASTERN
PORTIONS OF THE AREA.

MOSTLY SUNNY AND DRY CONDITIONS ARE EXPECTED BEHIND THE FRONT ON
SUNDAY.

LONG TERM (MONDAY THROUGH FRIDAY)...
A SECONDARY COLD FRONT WILL BRING A REINFORCING SHOT OF DRY AIR ON
MONDAY...SETTING THE STAGE FOR A DRY AND PLEASANT WORK WEEK. THERE
WONT BE VERY MUCH MOISTURE FOR THIS FRONT TO WORK WITH...THUS
WIDESPREAD RAINFALL IS NOT EXPECTED. DID INCLUDE SLIGHT CHANCE POPS
FOR NERN PARTS OF THE AREA AS THE FRONT SLIDES BY ON MONDAY.
ENSEMBLE MEAN TEMPS CONTINUE TO TREND DOWNWARD BEHIND THE FRONT ON
TUES AND WED MORNINGS. 40S ARE CERTAINLY NOT OUT OF THE QUESTION...
ESPECIALLY IN THE USUALLY COLDER SPOTS. THE NEXT CHANCE OF RAIN WILL
COME AS A COLD FRONT APPROACHES LATE NEXT WEEK. OPTED TO GO WITH THE
ECMWF ON THE TIMING OF THE FRONT...WHICH KEEPS PRECIP JUST OUTSIDE
OF THE CURRENT FORECAST PERIOD.

FAST FACT...
IN TODAYS EDITION OF FAST FACT...FUN WITH RAINFALL STATISTICS.

0.00...THE AMOUNT OF PRECIPITATION THAT WAS RECORDED AT MUSCLE SHOALS
       YESTERDAY...ENDING A LONG STREAK OF DAYS WITH MEASURABLE
       RAIN.
  10...THE NUMBER OF CONSECUTIVE DAYS THAT MEASURABLE RAIN FELL AT
       MUSCLE SHOALS...ENDING ON WEDNESDAY
   4...THIS TIES AS THE FOURTH LONGEST STREAK OF DAYS WITH
       MEASURABLE PRECIPITATION AT THE SHOALS
6.46...THE AMOUNT OF RAIN THAT FELL AT MSL OVER THIS TEN DAY
       PERIOD
   9...THE NUMBER OF FLASH FLOOD WARNINGS ISSUED FOR COLBERT
       AND/OR LAUDERDALE COUNTIES DURING THIS PERIOD.

ASSUMING MEASURABLE RAINFALL WILL OCCUR TODAY AND TOMORROW...AND HAD
MEASURABLE RAIN FALLEN YESTERDAY...THE STREAK WOULD HAVE REACHED 13
DAYS...WHICH WOULD HAVE RANKED SECOND IN THE RECORD BOOKS.

&&

.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE    67  80  60  83  62 /  60  80  30  10  10
SHOALS        65  81  59  84  63 /  60  60  20  10  10
VINEMONT      67  79  62  83  64 /  60  80  30  10  10
FAYETTEVILLE  65  79  60  82  61 /  70  80  30  10  10
ALBERTVILLE   68  78  62  84  63 /  60  80  30  10  10
FORT PAYNE    69  79  61  85  62 /  70  90  40  10  10

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...FLASH FLOOD WATCH THROUGH LATE SATURDAY NIGHT FOR THE FOLLOWING
     ZONES: CULLMAN...DEKALB...JACKSON...MADISON...MARSHALL...
     MORGAN.

     FLASH FLOOD WATCH THROUGH SATURDAY EVENING FOR THE FOLLOWING ZONES:
     COLBERT...FRANKLIN AL...LAUDERDALE...LAWRENCE...LIMESTONE.

TN...FLASH FLOOD WATCH THROUGH LATE SATURDAY NIGHT FOR THE FOLLOWING
     ZONES: FRANKLIN TN...LINCOLN...MOORE.

&&

DL/16
Hazardous weather outlook, Sep 25, 12:41 PM CST, 2 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
141 PM CDT FRI SEP 25 2009

ALZ001>010-016-TNZ076-096-097-260400-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
141 PM CDT FRI SEP 25 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS
THE AREA THIS AFTERNOON AND TONIGHT. LOCALIZED HEAVY RAINFALL WILL
ENHANCE FLASH FLOODING CONCERNS ACROSS THE TENNESSEE VALLEY. A FLASH
FLOOD WATCH IS IN EFFECT FOR THIS AFTERNOON AND TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

A GREATER CHANCE FOR SHOWERS AND THUNDERSTORMS WILL EXIST ON
SATURDAY AS A COLD FRONT APPROACHES THE TENNESSEE VALLEY. A FEW
STRONG THUNDERSTORMS WITH GUSTY WINDS...HEAVY RAINFALL...AND
FREQUENT LIGHTNING WILL ALSO BE POSSIBLE ALONG THE COLD FRONT. A
FLASH FLOOD WATCH REMAINS IN EFFECT FOR THE TENNESSEE VALLEY THROUGH
SATURDAY NIGHT.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED AT THIS TIME. HOWEVER...SPOTTERS AND EMERGENCY
MANAGERS ARE STRONGLY ENCOURAGED TO PROVIDE REPORTS OF FLASH
FLOODING OR CLOSED ROADS TO THE NATIONAL WEATHER SERVICE.

SL

In the hours before

Special weather statement, Sep 25, 1:38 PM CST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
238 PM CDT FRI SEP 25 2009

ALZ002-003-252015-
COLBERT-FRANKLIN-
238 PM CDT FRI SEP 25 2009

...SIGNIFICANT WEATHER ALERT FOR SOUTHEASTERN COLBERT AND
NORTHEASTERN FRANKLIN COUNTIES UNTIL 315 PM CDT...

AT 237 PM CDT... DOPPLER RADAR WAS TRACKING A CLUSTER OF STRONG
THUNDERSTORMS WITH INTENSE RAINFALL NEAR LITTLEVILLE...OR 7 MILES
NORTHEAST OF RUSSELLVILLE...MOVING EAST AT 15 MPH.

HEAVY DOWNPOURS ARE EXPECTED WITH THESE STORMS THAT COULD PRODUCE
MINOR STREET FLOODING.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  SPRING VALLEY.
  LA GRANGE.
  WHITEOAK.
  WHITEOAK.

RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE FROM THESE
THUNDERSTORMS. THIS MAY RESULT IN BRIEF RUNOFF PROBLEMS AND PONDING
OF WATER ON AREA ROADWAYS.

KULA
Special weather statement, Sep 25, 1:53 PM CST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
253 PM CDT FRI SEP 25 2009

ALZ004-252045-
LAWRENCE-
253 PM CDT FRI SEP 25 2009

...SIGNIFICANT WEATHER ALERT FOR NORTHERN LAWRENCE COUNTY UNTIL 345
PM CDT...

AT 251 PM CDT...DOPPLER RADAR WAS TRACKING A CLUSTER OF STRONG
THUNDERSTORMS WITH INTENSE RAINFALL CENTERED NEAR WHITEOAK...OR 12
MILES SOUTHEAST OF MUSCLE SHOALS...MOVING NORTHEAST AT 10 MPH.

HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM WHICH COULD PRODUCE
MINOR STREET FLOODING.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  NE SMITH...HATTON.
  TOWN CREEK.
  NORTH COURTLAND...COURTLAND.

RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE FROM THESE
THUNDERSTORMS. THIS MAY RESULT IN BRIEF RUNOFF PROBLEMS AND PONDING
OF WATER ON AREA ROADWAYS.

KULA

The radar

The Northeast Alabama radar (KHTX), 116 km away, was scanning. The volume nearest the first event began at 20:45 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Lawrence

When
September 25, 2:45 PM CST to 4:17 PM CST
Where
Lawrence County, 0.85 mi W of Courtland to 0.3 mi WSW of Courtland
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.672, -87.315

Heavy rainfall produced brief flash flooding in the city of Courtland.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2009Every state in 2009This day in weather historyWarnings in Alabama, September 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 197341.